Hail, Knox
- When
- August 21, 5:45 PM CST
- Where
- Knox County, Verdel
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.820, -98.200
A warm front extended across northeast Nebraska during the afternoon of August 21st. Instability by afternoon was moderately high along the front with temperatures of 85 to 90 and dew points in the mid 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A warm front extended across northeast Nebraska during the afternoon of August 21st. Instability by afternoon was moderately high along the front with temperatures of 85 to 90 and dew points in the mid 70s. When combined with a strong jet stream across the Dakotas, scattered thunderstorms developed by late afternoon, a few of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 21, 2:18 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 318 PM CDT TUE AUG 21 2007 .DISCUSSION... THE SEVERE WEATHER POTENTIAL THROUGH THE EVENING HOURS IS AGAIN THE MAIN FORECAST CONCERN. IT DOES NOT LOOK QUITE AS UNSTABLE OR ACTIVE AS MONDAY AFTERNOON AND EVENING FOR THE OMAHA AND LINCOLN AREAS... BUT STILL SOME POTENTIAL. COULD ALSO BE SOME LOCALLY HEAVY RAIN... MAINLY IN NERN NE. 12Z UPPER AIR CHARTS SHOWED A POCKET OF 850 MB MOISTURE OVER PARTS OF SWRN NE. TEMPERATURES AT 700 MB WERE QUITE WARM AT KLBF AND KOAX WITH VALUES OF 14 C AND 13 C RESPECTIVELY. IT HAD WARMED TO 14.3 C AT KOAX ON THE 18Z SOUNDING...WITH A SMALL INCREASE IN MOISTURE AT 850 MB. SURFACE ANALYSIS EARLY THIS AFTN SHOWED LOW PRESSURE CENTER OVER SOUTH CENTRAL SD NEAR WINNER (KICR). WARM FRONT STRETCHED EAST THROUGH NERN NE AND INTO IA. TROUGH AXIS EXTENDED FROM THE LOW DOWN INTO NERN NM. DEWPOINTS AHEAD OF THE TROUGH WERE IN THE LOWER AND MID 70S IN THE WARM SECTOR. JET MAX OVER THE DKTS SHOULD CONTINUE TO MOVE EAST AND HELP ENHANCE LARGE SCALE LIFT WITH RIGHT ENTRANCE REGION (RIGHT REAR QUADRANT). WARM SECTOR CONTINUES TO DESTABILIZE WIT HEATING. EXPECT CONVERGENCE ALONG TROUGH TO BE SUFFICIENT TO GET STORMS GOING BY 00Z TO OUR NORTHWEST. STORMS SHOULD EXPAND AS THE EVENING GOES ON. INSTABILITY AND SHEAR SEEM SUFFICIENT FOR SUPERCELLS...WITH SOME TORNADO POTENTIAL THROUGH THE EVENING ALONG ANY OUTFLOW BOUNDARIES OR FRONTS. MOST LIKELY LOCATION IS NERN NE. THERE IS SOME HEAVY RAIN POTENTIAL TONIGHT...BUT ONLY DODGE COUNTY HAD MUCH HEAVY RAIN LAST NIGHT. FLASH FLOOD POTENTIAL DOES NOT SEEM OVERLY HIGH TONIGHT...BUT NOT OUT OF THE QUESTION. THE NEXT TWO NIGHTS (WEDNESDAY NIGHT AND THURSDAY NIGHT) SEEM TO HAVE MORE POTENTIAL FOR HEAVY RAIN AND HIGHER POTENTIAL FOR FLOODING. THIS WILL BE ADDRESSED IN FUTURE FORECASTS. HAVE FAIRLY HIGH POPS FROM WEDNESDAY AFTN THROUGH FRIDAY. STILL EXPECT THE PATTERN TO DRY OUT TOWARD THE WEEKEND AS LONGWAVE TROUGH OVER THE ROCKIES SHIFTS EAST OF OUR AREA BY LATE FRIDAY OR EARLY SATURDAY. ANOTHER TROUGH DIGS OVER THE PACIFIC NW BY 12Z MON. KEPT HIGHS THURSDAY THROUGH SUNDAY MAINLY IN THE 80S. SOME WARMING EXPECTED TO THE UPPER 80S AND LOWER 90S FOR EARLY NEXT WEEK. ADDED SOME CHANCE OF THUNDERSTORMS TO NEW DAY 7 (TUESDAY) AS A FRONTAL BOUNDARY MOVES IN FROM THE WEST. && .AVIATION... THUNDERSTORMS TONIGHT WILL BE THE PRIMARY AVIATION CONCERN. SFC LOW PRES WAS CNTRED NR ANW AND A SUBTLE FNT WAS NOTED INTO ERN NEB AND SW IA. A SHORTWAVE TROF TRACKING ACRS THE NRN PLAINS WILL CONBINE WITH THE CONVERGENCE ALONG THIS FRONT AND HEATING TO PRODUCE THE CHANCE FOR THUNDERSTORMS AT THE TAF SITES TONIGHT. MVFR CIGS...HAIL AND GUSTY WINDS MAY ALSO ACCOMPANY THE STORMS TONIGHT. THE SFC BOUNDARY WILL REMAIN IN THE VICINITY WEDNESDAY...THUS WILL PROVIDE ADDITIONAL POTENTIAL FOR STORM DEVELOPMENT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...MILLER AVIATION...ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 504 PM CDT TUE AUG 21 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-221215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 504 PM CDT TUE AUG 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER THE OUTLOOK AREA...WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE PRIMARY HAZARDS. AN ISOLATED STORM MAY BECOME TORNADIC...ESPECIALLY ACROSS NORTHEAST NEBRASKA...MAINLY NORTH OF A LINE FROM SCHUYLER TO WINNEBAGO. STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. A FRONTAL BOUNDARY DRAPED ACROSS NORTHERN NEBRASKA WILL BE THE FOCUS FOR THUNDERSTORMS TONIGHT. AS THIS FRONT SHIFTS SOUTH...THUNDERSTORMS ARE EXPECTED TO CONTINUE SOUTH ALONG THE FRONT. MUCH MORE STABLE AIR WILL RESIDE TO THE SOUTH OF THE BOUNDARY SO IT IS SOMEWHAT UNCERTAIN AS TO HOW FAR SOUTH SEVERE STORMS WILL MOVE TONIGHT AS THE BOUNDARY SLOWLY SAGS SOUTH. STORMS ARE EXPECTED TO DEVELOP AGAIN LATE WEDNESDAY AFTERNOON ALONG THE FRONTAL BOUNDARY WHICH WILL STILL BE DRAPED ACROSS THE OUTLOOK AREA. SEVERE STORMS ARE POSSIBLE AGAIN ALONG WITH VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THE FRONTAL BOUNDARY WILL REMAIN STALLED IN THE VICINITY OF THE OUTLOOK AREA THROUGH THURSDAY...KEEPING A POTENTIAL THREAT FOR SEVERE STORMS IN PLACE WEDNESDAY EVENING AS WELL AS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST NEBRASKA THIS EVENING. GRIFFIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
129 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 11 W WILBER 40.48N 97.17W
08/20/2007 SALINE NE EMERGENCY MNGR
LONG DOOR ON ROLLERS AT A GRAINERY BLOWN OFF.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
205 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 6 W BELLWOOD 41.34N 97.36W
08/20/2007 E2.50 INCH BUTLER NE EMERGENCY MNGR
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
330 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG 2 N UTE 42.08N 95.71W
08/20/2007 MONONA IA PUBLIC
CORN FLATTENED IN FIELDS.
&&
SMITHThe Sioux Falls radar (KFSD), 147 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Reported along highway 39.
Several large tree limbs and power lines were downed in town by thunderstorm winds estimated at close to 60 mph.
Tree limbs 4 inches in diameter were blown down with a sudden gust of wind estimated at 60 mph. Pea size hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42174, 42179, 42181, 46302, 42183, 42184, 42186, 42187, 46303, 42188.